Biological and Pharmaceutical Bulletin
Online ISSN : 1347-5215
Print ISSN : 0918-6158
ISSN-L : 0918-6158
Notes
Nephrotoxicity Induced by Piperacillin–Tazobactam in Late Elderly Japanese Patients with Nursing and Healthcare Associated Pneumonia
Fumi KarinoNobuhiro NishimuraNoriyuki IshiharaHidehiko MoriyamaKiyotaka MiuraShunichi HamaguchiAkihisa SutaniTakashige KurakiKazuro IkawaNorifumi MorikawaKohji NaoraTakeshi Isobe
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2014 Volume 37 Issue 12 Pages 1971-1976

Details
Abstract

This study aimed to clarify the efficacy, safety, and pharmacokinetics of piperacillin–tazobactam (PIPC–TAZ) in late elderly Japanese patients. This is the first antimicrobial pilot study in late elderly patients with nursing and healthcare associated pneumonia. After PIPC–TAZ administration, PIPC concentrations in plasma were measured chromatographically and the pharmacokinetic parameters were estimated. Efficacy, safety, and bacteriological evaluations were also carried out. The mean age was 85.0 years old and most of the patients were late elderly. Chest X-rays, body temperature, white blood cell count, and C reactive protein all improved significantly, and a high efficacy ratio of 90.9% was observed. Serious nephrotoxicity was observed in 4 cases (18.2%) after administration of PIPC–TAZ. Creatinine clearance (mean±S.D.) measured before PIPC–TAZ therapy was significantly lower in the nephrotoxicity group (32.5±4.4 mL/min) than in the non-nephrotoxicity group (46.1±16.7 mL/min), although the ages were not different between the 2 groups. In the pharmacokinetic parameters for PIPC, total clearance was slightly lower in the nephrotoxicity group than in the non-nephrotoxicity group. However, no significant difference was observed in plasma PIPC levels between the 2 groups. In patients with renal impairment, especially with a creatinine clearance of <40 mL/min, renal impairment was found to be an influencing factor for severe nephrotoxicity following PIPC–TAZ administration. In conclusion, the results suggest that physicians should pay close attention in order to avoid possible toxicity, and that deliberate administration planning and careful follow-up are required in late elderly patients with comprised organ dysfunction.

Information related to the author
© 2014 The Pharmaceutical Society of Japan
Previous article Next article
feedback
Top